Glucose-6-phosphate dehydrogenase (G6PD), an X-linked hereditary deficiency, is the most common of all clinically significant enzyme defects. While many drugs are responsible for haemolytic anaemia in G6PD-deficient patients, acetaminophen's imputability is still under debate, although an overdose of this drug can provoke acute haemolytic events. We report a case of a Philipino child carrying the G6PD-Vanua Lava mutation with acute haemolytic crisis related to infection in progress and acetaminophen's administration. Fever and concomitant infection, through an increment of erythrocyte glutathione depletion, sensitized the infant to the haemolytic event. In this condition, acetaminophen (or paracetamol [PCM]) was capable of inducing a haemolytic crisis in our G6PD-deficient patient although administered under standard conditions. PCM seems to have induced the haemolytic event, probably by the alteration of its catabolism due to dehydration and fever. The enzymatic G6PD instability associated to the presence of the G6PD-Vanua Lava mutation could have led to an increment of red blood cells' sensitivity to lysis; hence, it is possible that PCM toxicity may also be due to the presence of this particular mutation. Finally, we propose a new biochemical classification of this G6PD variant.
|Numero di pagine||4|
|Rivista||Annals of Clinical Biochemistry|
|Stato di pubblicazione||Pubblicato - 2011|
- GLUCOSE-6-PHOSPHATE-DEHYDROGENASE DEFICIENCY